What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 24, 11:29 AM CST, 1 minute earlier.
Area forecast discussion, Jan 24, 11:29 AM CST, 1 minute before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1129 AM CST Tue Jan 24 2023
...New AVIATION...
.SHORT TERM...
(Today through Wednesday Night)
Issued at 423 AM CST Tue Jan 24 2023
The next weather maker is still on track to bring multiple hazards
across Southeast TX today. There were only minor forecast changes
compared to the previous package, with a slight increase in rainfall
amounts for areas generally east of the I-45 corridor.
Early this morning, widespread low to mid clouds and showers have
started to spread over the region from the southwest in
association to increasing WAA and low-level moisture ahead of the
main upper-trough. Currently, this potent upper-lvl low is
situated over the southern Plains/west TX and will move east-
northeast across TX intensifying under a diffluent flow aloft. As
the day progresses, additional shortwave energy ahead of the main
upper low will strengthen the system, likely associated with new
cyclogenesis at the sfc. This will result in increasing warm and
humid southerly winds over SETX, and therefore PWATs into the 1.5
to 1.7 in range. With that being said, scattered to widespread
showers and thunderstorms are expected today with the best window
along the boundary in the afternoon. Now let's talk about
hazards...
Severe Weather and Excessive Rainfall: Rain and storm chances will
increase today, becoming likely/numerous in the afternoon. The
environment will be conducive for scattered strong to severe
thunderstorms. Afternoon mesoanalysis shows limited low-level
instability (around 5 C/km); however, most guidance keeps showing
increasing sfc dewpoints, along with areas of decent instability
with MUCAPE up to around 1700 J/kg, especially south of I-10. The
big question will be if a strong storm can develop and if it can
be rooted at/near the surface. Assuming storms do develop
ahead/along the frontal passage, deep layer shear as well as
strong 0-1km/0-3km helicity and 0-1km EHI would suggest the
potential for strong updrafts likely producing a tornado(s).
Again, the environment will be favorable for severe weather,
particularly in the afternoon with the peak of daytime heating,
but it will strongly depend on the destabilization of the
atmosphere. Strong to severe storms will be possible across most
of the region with the best potential south of I-10. As of right now,
the greatest risk looks to be from noon through 6PM. A line of
moderate to heavy rain is also expected with the FROPA. Rainfall
rates from 1-2 in/hr will be possible, leading to minor flooding,
especially in flood prone areas. Estimated rainfall totals of 1-3
inches are expected with isolated higher amounts possible.
Winds: A tightening pressure gradient is expected as the low
pressure develops/moves over TX today. This will lead to breezy to
windy conditions today with gusts from 30 to 45 mph. Higher gusts
along the coast. Winds should weaken a bit this evening (at least
inland) as pressure gradient relaxes. A Wind Advisory remains in
effect through early this evening.
Conditions should gradually improve from west to east this evening,
leading to drier conditions for the rest of the short-term period.
Breezy and cooler north-northwest winds will keep daytime
temperatures in the 50s on Wednesday. Overnight lows in the 30s.
JM
&&
.LONG TERM...
(Thursday through Monday)
Issued at 423 AM CST Tue Jan 24 2023
High pressure remains overhead on Thursday leading to mostly clear
skies and highs in the mid to upper 50s with overnight lows in the
low to mid 30s inland and low 40s along the coast. Friday will start
off similar with mostly clear skies as temperatures warm up a little
more with highs in the low 60s. By Friday evening, surface high
pressure begins to push east, ushering in the return of onshore
flow, increasing cloud cover, and increasing temperatures.
Therefore, overnight lows on Friday reach the mid to upper 40s.
Onshore flow will continue to increase on Saturday as the pressure
gradient tightens ahead of the next mid-level trough pushing through
Central Texas. This onshore flow will noticeably increase
temperatures with daytime highs expected to reach the low 70s on
Saturday and Sunday. Models are also hinting at this next trough
invigorating a weak coastal low near our coast until the next cold
front sweeps through Southeast Texas on Sunday. Therefore, we could
see another rainy weekend for Southeast Texas and another mild start
to the work week.
Walts
&&
.AVIATION...
(18Z TAF Issuance)
Issued at 1123 AM CST Tue Jan 24 2023
Strong cold front is pushing through the region today. Low MVFR /
IFR cigs with locally IFR cigs will continue through the
afternoon. The primary concern will be strong to severe
thunderstorms capable of strong damaging winds, hail, and even
isolated tornadoes. Visibility could drop to 1SM, or lower, during
times of heavy rainfall. Ambient winds will be strong out of the
SE ahead of the front. TS/RA chances will decrease quickly after
~21-22Z in the front's wake. NW winds 15-20 knots with higher
gusts expected tonight. Cigs are expected to remain MVFR through
tomorrow morning north of I-10. Areas south of I-10 may experience
a period of VFR cigs this evening and tonight before MVFR cigs
return tomorrow morning.
&&
.MARINE...
Issued at 423 AM CST Tue Jan 24 2023
Onshore winds will continue to increase today ahead of an
approaching strong cold front. Currently, a Small Craft Advisory is
in effect for all of our coastal waters which will eventually
transition to a Gale Warning starting at 6 AM this morning and
lasting through at least 12 AM on Wednesday. Sustained winds will
reach 30-35kts with gusts up to 50kts possible. In addition, seas
will build to 10-15 feet. These strong onshore winds will lead to
dangerous rip currents and water levels 3.5 to 4 ft above MLLW,
causing some minor coastal flooding during high tide. Before the
frontal passage, scattered showers and thunderstorms across our
coastal waters could produce isolated waterspouts. Once the front
arrives later this afternoon, we can expect damaging winds, isolated
waterspouts, and heavy rain reducing visibility. Behind the front,
winds will quickly become NW and likely remain above Small Craft
Advisory conditions throughout the day on Wednesday.
Walts
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 37 54 33 54 / 0 0 0 0
Houston (IAH) 40 55 36 57 / 10 0 0 0
Galveston (GLS) 44 55 43 54 / 20 0 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for TXZ163-164-176>179-
195>200-210>214-226-227-235>238-300-313-335>338-436-438-439.
Beach Hazards Statement until 6 PM CST this evening for
TXZ436>439.
GM...Gale Warning until midnight CST tonight for GMZ330-335-350-355-
370-375.
&&
SHORT TERM...JM
LONG TERM....Walts
AVIATION...Self
MARINE...WaltsIn the hours before
Special weather statement, Jan 24, 8:54 AM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
854 AM CST Tue Jan 24 2023
TXZ210-226-235-241530-
Wharton TX-Colorado TX-Inland Jackson TX-
854 AM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of southeastern
Colorado, central Wharton and northeastern Jackson Counties through
930 AM CST...
At 854 AM CST, Doppler radar was tracking a strong thunderstorm near
Ganado, or 11 miles northeast of Edna, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
El Campo, Wharton, Ganado, Pierce, Nada, Egypt and Louise.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2895 9650 2907 9665 2953 9629 2936 9605
TIME...MOT...LOC 1454Z 219DEG 46KT 2909 9651
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 24, 10:36 AM CST, 54 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1036 AM CST Tue Jan 24 2023
TXZ210>213-226-227-241700-
Waller TX-Wharton TX-Colorado TX-Inland Harris TX-Fort Bend TX-
Austin TX-
1036 AM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of east central
Colorado, north central Wharton, southeastern Austin, northwestern
Fort Bend, southern Waller and west central Harris Counties through
1100 AM CST...
At 1035 AM CST, Doppler radar was tracking a strong thunderstorm near
Eagle Lake, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Katy, Sealy, Prairie View, Brookshire, Eagle Lake, southwestern
Addicks Park Ten, northern Eldridge / West Oaks, Wallis, Fulshear,
Pine Island, Simonton, San Felipe, Pattison, Weston Lakes, Cinco
Ranch and Monaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2948 9631 2957 9645 3011 9603 2979 9565
TIME...MOT...LOC 1635Z 229DEG 47KT 2963 9625
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jan 24, 10:56 AM CST, 34 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1056 AM CST Tue Jan 24 2023
TXZ210-226-241730-
Wharton TX-Colorado TX-
1056 AM CST Tue Jan 24 2023
...A strong thunderstorm will impact portions of central Colorado and
north central Wharton Counties through 1130 AM CST...
At 1056 AM CST, Doppler radar was tracking a strong thunderstorm 9
miles east of Sublime, or 16 miles south of Columbus, moving
northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eagle Lake, Sheridan, Altair, Garwood and Rock Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 600 PM CST for southeastern
Texas.
&&
LAT...LON 2978 9638 2952 9622 2935 9657 2955 9676
TIME...MOT...LOC 1656Z 239DEG 39KT 2948 9664
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH